Estimation of Non-smooth Functionals in Hilbert Sample Space Using the Edgeworth Expansions

Main Article Content

M. M. Kololi
G. O. Orwa
J. K. Mung’atu
R. O. Odhiambo


An arbitrary non-smooth functional is estimated using a nonparametric set-up. Exploratory data analysis methods are relied on to come up with the functional form for the sample to allow both robustness and optimality to be achieved. An infinite number of parameters are involved and thus the Hilbert sample space is a natural choice. An important step in understanding this problem is the normal means problem, formula.PNG. The basic difficulty of estimating  as defined can be traced back to the non differentiability of the absolute value function, at the origin. Accordingly, constructing an optimal estimator is not easy partly due to the nonexistence of an unbiased estimate of the absolute value function. Therefore, best polynomial approximation was used to smooth the singularity at the origin and then an unbiased estimator for every term in the expansion constructed by use of Hermite polynomials when the averages are bounded by a given constant M > 0 say. The expansion of the Gaussian density function in terms of Hermite polynomials gives a clear and almost accurate estimate that admits cumulant generating function; the Saddle point approximation. Additional precision is obtained by using a higher order Taylor series expansion about the mean resulting in Edgeworth expansion techniques.

Nonparametric, non-smooth functional, edgeworth expansion.

Article Details

How to Cite
Kololi, M. M., Orwa, G. O., Mung’atu, J. K., & Odhiambo, R. O. (2019). Estimation of Non-smooth Functionals in Hilbert Sample Space Using the Edgeworth Expansions. Asian Journal of Probability and Statistics, 5(1), 1-15.
Original Research Article


Birge JR, Murty KG. Mathematical programming: State of the art 1994 (No. CONF-9408161-). Univ. of Michigan, Ann Arbor, MI (United States); 1994.

Cai T, Low M. Testing composite, Hermite polynomials, and optimal estimation of a non-smooth functional. Ann Statist. 2011;39(2):1012-1041.

Bergstrom R. The estimation of nonparametric functions in a Hilbert space. Economic Theory. 1985;1:7-26.

Wasserman L. All of nonparametric statistics. Department of Statistics, Carnegie Mellon University, Pittsburgh, USA; 2006.

Casella G, Berger RL. Statistical Inference, 2nd Edition, Wadworth Group, New York; 2002.

Polonik W. Measuring mass concentrations and estimating density contour clusters-an excess mass approach. The Annals of Statistics. 1995;23(3):855-881.

DasGupta A. Asymptotic theory of statistics and probability. Springer, New Yolk; 2008.

Donoho DL, Liu RC. Geometrizing rates of convergence II. Ann. Statist. 1991;19:633-667.

Ibragimov IA, Khasminski R. Asymptotic normal families of distributions and effective estimation. Ann. Statist. 1991;19:1681-1724.

Daniels HE. Tail probability approximations. International Statistical Review. 1987;55:37-48.

Lugannani R, Rice S. Saddle point approximation for the distribution of the sum of independent random variables. Advances in Applied Probability. 1980;12(2):475-490.

Hall P. The bootstrap and Edgeworth expansion. Springer Science & Business Media; 2013.

Lepski O, Nemirovski A, Spokoiny V. On estimation of the L r norm of a regression function. Probability Theory and Related Fields. 1999;113(2):221-253.

Chaudhuri P, Marron JS. Scale space view of curve estimation. Annals of Statistics. 2000;408-428.

Debnath L, Mikusinski P. Introduction to Hilbert spaces with applications. Academic Press; 2005.

Le Cam L. Asymptotic methods in statistical decision theory. Springer Science & Business Media; 2012.

Nyambega HO, Orwa GO, Mung'atu JK, Odhiambo RO. Bayesian estimation of survivor function for censored data using lognormal mixture distributions; 2017.

Lehmann EL, Casella G. Unbiasedness. Theory of Point Estimation. 1998;83-146.

Korostelev AP, Tsybakov AB. Minimax theory of image reconstruction. Lecture Notes in Statist. Springer; 1994.

LeCam L. Convergence of estimates under dimensionality restrictions. The Annals of Statistics. 1973;1(1):38-53.

Rivlin T. Chebyshev polynomials from approximation theory to algebra and number theory. Pure Appl. Math. (NY); 1990.

Dekking FM, et al. A modern introduction to probability and statistics. Springer-Verlag, New York; 2010.